Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 3, 2018, 10:34 AM EDT for 6 counties in West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 10:34 AM EDT (14:34 UTC)
- Expired
- Aug 3, 2018, 1:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Lewis County, WV, Ritchie County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WGUS51 KRLX 031434 FFWRLX WVC013-017-021-041-085-105-031730- /O.NEW.KRLX.FF.W.0054.180803T1434Z-180803T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 1034 AM EDT FRI AUG 3 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Northeastern Calhoun County in north central West Virginia... Southern Ritchie County in northwestern West Virginia... Southwestern Doddridge County in northern West Virginia... Northern Gilmer County in north central West Virginia... West central Lewis County in northern West Virginia... Northeastern Wirt County in northwestern West Virginia... * Until 130 PM EDT. * At 1033 AM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Harrisville, Grantsville, Pullman, Auburn, Smithville, Grove, Leopold, Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Big Springs, Berea, Brohard, Tanner, Macfarlan and Burnt House. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3926 8081 3902 8064 3888 8112 3914 8132 $$ KISTNER
2 follow-up statements
265 WGUS71 KRLX 031605 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1205 PM EDT FRI AUG 3 2018 WVC013-017-021-041-085-105-031730- /O.CON.KRLX.FF.W.0054.000000T0000Z-180803T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calhoun WV-Ritchie WV-Doddridge WV-Gilmer WV-Lewis WV-Wirt WV- 1205 PM EDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR NORTHEASTERN CALHOUN...SOUTHERN RITCHIE...SOUTHWESTERN DODDRIDGE... NORTHERN GILMER...WEST CENTRAL LEWIS AND NORTHEASTERN WIRT COUNTIES... At 1201 PM EDT, Doppler radar indicated that the heavy rain has moved out of the warned area. Over 2 inches of rain has fallen is some areas. Creeks may continue to rise over the next hour or two due to surface water runoff. Flash flooding is likely already occurring in some areas. If you see flooding, report it immediately to local law enforcement. Some locations that will experience flooding include... Harrisville, Grantsville, Pullman, Auburn, Smithville, Grove, Leopold, Troy, Newberne, Alum Bridge, Coxs Mills, Linn, Big Springs, Berea, Brohard, Tanner, Macfarlan and Burnt House. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3926 8081 3902 8064 3888 8112 3914 8132 $$ KISTNER
293 WGUS71 KRLX 031721 FFSRLX Flash Flood Statement National Weather Service Charleston WV 121 PM EDT FRI AUG 3 2018 WVC013-017-021-041-085-105-031730- /O.EXP.KRLX.FF.W.0054.000000T0000Z-180803T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calhoun WV-Ritchie WV-Doddridge WV-Gilmer WV-Lewis WV-Wirt WV- 121 PM EDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN CALHOUN...SOUTHERN RITCHIE...SOUTHWESTERN DODDRIDGE...NORTHERN GILMER...WEST CENTRAL LEWIS AND NORTHEASTERN WIRT COUNTIES WILL EXPIRE AT 130 PM EDT... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3926 8081 3902 8064 3888 8112 3914 8132 $$ KISTNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:15 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 3, 9:15 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
915 AM EDT Fri Aug 3 2018
.SYNOPSIS...
Upper trough keeps mountain rain in place today, and to a lesser
extent, tonight. Rain coverage decreasing over the weekend and
warmer afternoons.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 911 AM Friday...
Sent an update to adjust PoPs including thunder just east of the
OH River moving east per radar trends. Increase PoPs across the
eastern mountains per confidence from high resolution models
RUC13 and HRRR.
As of 801 AM Friday...
Extended FFA til 3 PM. Radar imagery shows convection starting
to increase upstream towards our central mountains. Expect few
thunderstorms to develop some with localized heavy rain. Rest of
forecast remains on track.
As of 620 AM Friday...
No major changes this morning. Shower activity has become a bit
more numerous further west, but no major overhaul to the
forecast grids needed.
As of 215 AM Friday...
The south southwest flow aloft from a pair of upper level
trough axes will continue to stream in upper level features
into primarily the eastern half of the CWA through 00Z Saturday.
Expect the deep south low to fill with the main forcing for the
more persistent mountain rain exiting to the northeast. Relying
on the low to mid level frontogenesis and upper level
deformation for the details in the POPs including the western
extent of the rain. Still have to keep thunder in the forecast.
A secondary trough axis aloft enters the CWA from the west, and
necessitates low POPs after 03Z Saturday, lingering through the
end of the near term.
Given the clouds and rain in the mountains today, expecting a
cool day and a larger gap than normal between those
temperatures and those of the western lowland areas.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 240 AM Friday...
Upper level trough crosses the forecast area Saturday. High
pressure will already be nosing in at the surface with fairly
dry air in place. Kept some slight chance POPs around through
the afternoon. Sunday should be mainly dry with high pressure at
the surface and a ridge aloft -- with that said, cannot rule out
an isolated shower or t-storm with all models showing an area of
weak vorticity moving through aloft. Afternoon temperatures
will be on the warm side, with highs running 3-5 degrees above
normal. Overnight lows should be a degree or two above normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 AM Friday...
Surface high pressure will gradually be pushed out as a surface
low and upper level trough moves into the Great Lakes. This will
bring increasing chances for showers and storms. Have the
highest POPs on Tuesday with high chance to likely across most
of the forecast area. Models showing a couple of cold fronts
mid to late in the week with continuing shower and thunderstorm
chances. Stuck close to a consensus blend until confidence
increases in the timing of each feature.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...
Rain continues over the eastern half of the CWA, but will not
necessarily be confined to the mountains. Have already seen a
migration westward of the showers, but do not expect much in the
way of restrictions except for brief MVFR in this activity. The
bulk of the first half of the forecast should be MVFR or VFR,
with some terminals in and out of rain. The bulk of the rain
will eventually exit, primarily after 00Z Saturday, and should
get some clearing, so have dropped the visibilities to IFR and
worse tonight in anticipation of river valley fog formation.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H M H H H H H H H
HTS CONSISTENCY M L H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H M M M M
EKN CONSISTENCY M H H H H H H H H H L L
PKB CONSISTENCY H H H M H H H H H H H H
CKB CONSISTENCY L L L M L L M H H H H H
AFTER 12Z SATURDAY...
IFR or worse valley fog possible in the early mornings this
weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ015-
024>028-030>034-039-040-515>526.
OH...None.
KY...None.
VA...Flash Flood Watch until 3 PM EDT this afternoon for VAZ003-004.
&&
SYNOPSIS...26/MZ
NEAR TERM...26/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26Hazardous weather outlook, Aug 3, 8:05 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 805 AM EDT Fri Aug 3 2018 VAZ003-004-WVZ015-024>028-030>034-039-040-515>526-041215- Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 805 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-041215- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer- 805 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:02 AM EDT | Flash Flood Warning | RLX | Calhoun, Jackson, Roane, Wirt | 3 hr |
| Aug 3, 9:50 AM EDT | Flash Flood Warning | RLX | Putnam | 115 min |
| Aug 3, 11:34 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Lewis | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.